Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 9, NWS Blacksburg, VA

March 20, 2024Alleghany County, Ashe County, Watauga County, North Carolina; 24 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 20, 2024, 12:27 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 24 counties in Virginia; 4 counties in West Virginia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2024, 12:27 PM EDT (16:27 UTC)
Expired
Mar 20, 2024, 8:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
All 31 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS71 KRNK 201627
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1227 PM EDT Wed Mar 20 2024

NCZ001-002-018-VAZ010>020-022>024-033>035-WVZ042>044-507-508-210000-
/O.NEW.KRNK.WI.Y.0009.240320T1627Z-240321T0000Z/
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Radford, Quinwood, Bland, Fincastle,
Roanoke, Troutdale, Pulaski, Hix, Hot Springs, Boone, Duo,
Alderson, Covington, White Sulphur Springs, Sparta, Salem,
Blacksburg, Floyd, Bluefield, Union, Whitetop, Lexington, Buena
Vista, Flat Top, Independence, Wytheville, Lewisburg, Amherst,
Rainelle, West Jefferson, Volney, Bedford, Hinton, Clifton Forge,
Rocky Mount, Galax, Pearisburg, and New Castle
1227 PM EDT Wed Mar 20 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...Portions of northwest North Carolina, central, south 
  central, southwest, and west central Virginia, and southeast West 
  Virginia.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
1 follow-up statement
383 
WWUS71 KRNK 202356
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
756 PM EDT Wed Mar 20 2024

NCZ001-002-018-VAZ010>020-022>024-033>035-WVZ042>044-507-508-210100-
/O.EXP.KRNK.WI.Y.0009.000000T0000Z-240321T0000Z/
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Covington, West Jefferson, Bedford,
Union, Bland, Sparta, Buena Vista, Hot Springs, Pulaski, Volney,
Hix, White Sulphur Springs, Roanoke, Bluefield, Radford,
Alderson, Blacksburg, Duo, Hinton, Boone, Amherst, Quinwood,
Rocky Mount, Floyd, Troutdale, Fincastle, Wytheville, Whitetop,
Pearisburg, Galax, Clifton Forge, Lewisburg, Rainelle,
Independence, Flat Top, New Castle, Salem, and Lexington
756 PM EDT Wed Mar 20 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds have dropped below advisory levels for much of the area. A few 
gusts over 40 mph are still possible along the ridges through 10pm.

$$

WP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 9:07 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 9:07 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
907 AM EDT Wed Mar 20 2024

.SYNOPSIS...
High pressure builds in behind a cold front tonight and winds
will gradually decrease. High pressure departs Friday as low
pressure develops in the Gulf Coast and moves towards the Mid
Atlantic region. This system will bing our next chance for
rainfall Friday night and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EDT Wednesday...

Key Messages:

1. Expanded the Red Flag Warning into the NC Piedmont.

Have removed part of the NC Piedmont from the Fire Danger
Statement and added it to the Red Flag Warning. Winds are
generally gusting in the 15 to 30 mph range so far, but as
mixing increases and a surface low develops over PA today, winds
will increase and gust to 35 to 45 mph depending on elevation.
Temperatures eventually warm into the 50s and 60s as dew points
remain low. This will result in critical fire weather
conditions, and extra caution is urged with any potential fire
sources (cigarette spark or campfire, etc.).

Winds diminish tonight but stay slightly gusty for the higher
terrain, maybe to 20 mph.

As of 655 AM EDT Wednesday...

Modest adjustment to temperatures this morning as gusty west
winds helping to limit the overnight cooling. Overall, the early
morning forecast package remains on track.

As of 100 AM EDT Wednesday...

Key Messages:

1. A Red Flag Warning will be in effect for much of the area
today from 10 am to 8 pm.

2. Fire Danger Statement is in effect for counties across
southeast West Virginia, southwest Virginia and northwest North
Carolina through 8 pm today.

There will be a weak upper disturbance traversing the area this
morning. The main focus will be a strong gradient wind as our
region is on the southern portion between a sfc high building in
from the NW and a sfc low off to the NE. These gusty westerlies
expected to get near 40-45 mph in the mountains in combination
with continued low RH values have warranted a Red Flag Warning
today for VA near and east of the Blue Ridge. Have covered
other southern and western parts of the area with another Fire
Danger Statement. See Fire Weather section below for more
details.

Tonight, winds begin to subside a bit in tandem with a weakening
low level jet and a relaxing pressure gradient as high pressure
continues to build east.

Should see temperatures today warm into the mid/upper 50s for
the mountains and nearing 70F in spots over the Piedmont.
Overnight low will drop into the 20s and 30s again tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 225 AM EDT Wednesday...

Key message:

 - Widespread rain Friday afternoon through Saturday morning

High pressure will move east from the Ohio Valley Thursday and
wedge south into the Carolinas Thursday night. On Friday, the
high pressure center is off the Mid Atlantic Coast. Meanwhile, a
closed low will track east along the Gulf states Thursday, then
open into a trough over the southern Appalachians Friday.
Moisture will overrun cool dry air Thursday night into Friday,
saturating the air column. Steady rain will engulf the entire
forecast area by Friday evening. It is worth noting that the
latest 00Z model runs has the track of the low further south. A
more southerly track could effecting rainfall timing and
amounts. For the most part, the surface low's track remains the
same, off the southeast coast then northward along the NC/VA
coast. Rainfall amounts will vary greatly and will depend on the
track of the low and its deformation zone. Estimate rainfall
amounts with this system will range from a half to one inch
across the mountains to an inch and a half to two inches along
the eastern slopes of the Blue Ridge to the piedmont. This
system should move east of the area Saturday afternoon. Dry high
pressure settles over the region into the middle of next week.

Thursday temperatures will range from the upper 40s to mid 50s
across the mountains and upper 50s to lower 60s in the foothills
and piedmont. Rain falling into cool dry air should result in
uniform temperatures in the upper 40s to lower 50s Friday.
Temperatures will rebound on Saturday back toward normal values.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 235 AM EDT Wednesday...

Key messages:

  - Weather pattern expected to be dry until Tuesday

Dry high pressure will grace the region through the middle of
next week. A cold front will approach the area Tuesday and come
across on Wednesday. Cooler than normal temperatures expected
Sunday then gradually warming above normal Tuesday and
Wednesday.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
As of 855 AM EDT Wednesday...

Key Message:

1. Gusty west winds will persist through late this evening.

Widespread VFR conditions can be expected throughout the 20/12Z
TAF period. A cold front will pass through the area during the
afternoon, bringing another increase in winds across the region.
Will see gusts in the 30 to 40 mph range at times today,
generally from the west. Winds will shift more northwesterly
this evening in the wake of the frontal passage. Speeds will
then subside tonight, but still could have gusts in the 20 mph
range within vicinity of the higher elevations.

Some SCT/BKN higher clouds will move through today associated
with the frontal passage.

EXTENDED AVIATION OUTLOOK...

Mainly VFR conditions will prevail through Thursday. Winds not
as strong on Thursday as high pressure settles over the region.

Chances for rain and MVFR conditions or lower ceilings increase
beginning Friday evening and continue through Saturday as low
pressure moves up the east coast.

&&

.FIRE WEATHER...
As of 900 AM EDT Wednesday...

Key Message:

     - A Red Flag Warning is now in effect for VA Counties east
       of the Blue Ridge and parts of the NC Piedmont. A Fire
       Danger Statement is in effect for other for most counties
       west of the Blue Ridge.

A combination of dry fuels, gusty wind,  and a very dry air
mass will lead to critical fire conditions today. After poor
humidity recovery this morning, minimum RH values from 20 to 30
percent and wind gusts from 20 to 45 mph will create the
potential for any ongoing fires or any fire starts to spread
quickly out of control.

Wind speeds will diminish tonight, but could remain gusty in the
20 mph range for the mountains.

A widespread wetting rain will arrive Friday night and Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Red Flag Warning until 8 PM EDT this evening for VAZ018>020-
     022>024-032>035-043>047-058-059.
NC...Red Flag Warning until 8 PM EDT this evening for NCZ004>006.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...BMG/NF/SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG/NF/SH
FIRE WEATHER..SH
Hazardous weather outlook, Mar 20, 8:41 AM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
841 AM EDT Wed Mar 20 2024

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-211245-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
841 AM EDT Wed Mar 20 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>017-WVZ042>044-507-508-211245-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
841 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is increased fire danger today through tonight due to low
relative humidities and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-020-211245-
Surry-Wilkes-Yadkin-
841 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

There is increased fire danger today through tonight due to low
relative humidities and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 20, 8:36 AM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
836 AM EDT Wed Mar 20 2024

NCZ001>003-018>020-VAZ007-009>017-WVZ042>044-507-508-202000-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, Bluefield, Flat Top, Hinton,
Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood,
Duo, and Rainelle
836 AM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER ACROSS SOUTHEAST WEST VIRGINIA,
SOUTHWEST VIRGINIA AND PARTS OF NORTHWEST NORTH CAROLINA IN
EFFECT FROM 10 AM THROUGH 8 PM EDT WEDNESDAY...

After coordination with local land managers, a Fire Danger
Statement has been issued for Wednesday for counties within
southeast West Virginia, southwest Virginia and parts of northwest
North Carolina. The combination of dry fuels, afternoon relative
humidity near 30 percent or lower, and winds gusting at times 25
mph to locally 45 mph will increase the danger of any fires
quickly spreading out of control.

Please exercise extreme caution if handling open flames or
equipment that creates sparks. Dispose of cigarette buttes,
matches, and other flammable materials in appropriate containers.
Keep vehicles off of dry grass and obey local burn bans. Most dry
grasses, dead leaves, and other tree litter could easily ignite
and spread fire quickly. Refer to your local burn-permitting
authority on whether you may burn Wednesday.

Hanes
Special weather statement, Mar 20, 11:20 AM EDT, 1 hour 7 minutes before
BULLETIN
SPECIAL WEATHER STATEMENT...END OF WEST VIRGINIA STATEWIDE TORNADO
DRILL
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT Wed Mar 20 2024

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

VAZ010-011-019-WVZ042>044-507-508-201530-
Giles-Bland-Alleghany-Western Greenbrier-Mercer-Summers-Eastern
Greenbrier-Monroe-
1120 AM EDT Wed Mar 20 2024

THIS IS A TEST MESSAGE.
...END OF THE 2024 WEST VIRGINIA STATEWIDE TORNADO DRILL...

The Practice Tornado Warning has expired, and the 2024 West Virginia
Tornado Drill has ended. We thank all who participated, and hope your
safety preparedness programs worked properly. If you have any
questions about severe weather safety preparedness, please contact
your nearest National Weather Service Office, or local Office of
Emergency Management for assistance. Repeating...the practice Tornado
Warning and 2024 West Virginia Statewide Tornado Drill have ended.

THIS IS A TEST MESSAGE.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

16

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.